Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Milwaukee, WI

June 25, 2003Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 25, 2003, 3:02 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 3:02 PM CDT (20:02 UTC)
Expired
Jun 25, 2003, 4:00 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 252002
SVRMKX
WIC021-111-252100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MERRIMAC...OR ABOUT 6 MILES
  NORTH OF PRAIRIE DU SAC...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POYNETTE AT 315 PM CDT.
  PORTAGE AT 320 PM CDT.
  PARDEEVILLE AT 325 PM CDT.
  DOYLESTOWN AT 330 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4339 8988 4331 8971 4342 8909 4363 8947

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:59 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 2:59 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT WED JUN 25 2003

FCST FOCUS ON TSTMS CHCS TODAY AND TNGT.

ALTHO AMS IS ONCE AGAIN VRY UNSTABLE TODAY...MID LEVEL CAP REMAINS IN
PLACE...AT LEAST IN THE ERN SECTIONS OF CWA. ALSO...LCL INCREASES
TO AROUND 4K FEET BY AROUND NOON. HOWEVER...BY MID AND LATE
AFTERNOON...CAP WEAKENS IN WESTERN SECTIONS CWA AS CDFNT APCHS.
TSTMS COULD SPREAD INTO WESTERN SECTIONS ATTM...AND INTO CENTRAL
AREAS CWA TOWARD EVENING. THE FAR EAST SHOULD REMAIN QUIET BUT VERY
WARM AND MUGGY. HEAT INDEX IN CWA TODAY AROUND 100.

TSTMS XPCTD TO SPREAD ACRS ALL CWA THIS EVENING AND OVERNIGHT WITH
HEAVY RAINS AS CDFNT MOVS ACROSS. PRECIPITABLE WATER AROUND 2
INCHES BY BUFFY. AMS REMAINS QUITE UNSTABLE THROUGH MIDNIGHT...THEN
STABILIZES...ESPECIALLY IN THE WEST BEHIND THE FRONT. TSTMS SHOULD
END IN WESTERN SECTIONS AFTER MIDNIGHT. CDFNT XPCTD TO EXIT THE EAST
BY AROUND 12Z. SOME LINGERING SHRA AND TSTMS ARE POSSIBLE IN THE
MORNING CENTRAL AND EAST...THEN CLEARING AS DRIER AIR POURS ACROSS
CWA.

.MKX...NONE.

MK
Hazardous weather outlook, Jun 25, 5:00 AM CDT, 10 hours 2 minutes before
WIZ046-047-051-052-056>060-062>072-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL.
LOW PRESSURE WILL  INTENSIFY OVER MINNESOTA AS IT MOVES NORTHEAST
TODAY.  THE TRAILING COLD FRONT WILL THEN MOVE ACROSS MUCH OF
SOUTHERN WISCONSIN TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN
PLACE AHEAD OF THE FRONT.

HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 THIS AFTERNOON.
COOLER TEMPERATURES ARE EXPECTED THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY.  THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

In the hours before

Special weather statement, Jun 25, 2:12 PM CDT, 50 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
212 PM CDT WED JUN 25 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHERN
WISCONSIN UNTIL 6 PM CDT...

A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM DUBUQUE IOWA TO
SPRING GREEN TO WISCONSIN DELLS TO WAUTOMA...WAS MOVING SLOWLY
EAST AT 10 MPH. INDIVIDUAL CELLS IN THE LINE WERE MOVING NORTHEAST AT
25 MPH.

BRIEF HEAVY RAINS OF 1/2 INCH...SMALL HAIL...GUSTY WINDS TO 45 MPH...
AND DANGEROUS LIGHTNING ARE LIKELY WITH THESE STORMS.  SHOULD ANY OF
THESE STORMS BECOME SEVERE...THEY WILL DUMP LARGE DAMAGING HAIL...
AND PRODUCE DAMAGING STRAIGHT-LINE WINDS OF 60 MPH OR HIGHER.

THE LINE OF STORMS WILL EXTEND FROM MONROE TO MADISON TO BEAVER DAM
TO OSHKOSH BY 4 PM.

IN ADDITION...SOME SCATTERED THUNDERSTORMS COULD POP UP ANYTIME
AHEAD OF THE MAIN LINE OF STORMS.

AFK/KRR
Special weather statement, Jun 25, 2:41 PM CDT, 21 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-252015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
241 PM CDT WED JUN 25 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHERN
WISCONSIN UNTIL 6 PM CDT...

A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM DARLINGTON TO
BARABOO TO MONTELLO IN MARQUETTE COUNTY...WAS MOVING SLOWLY
EAST AT 10 MPH. INDIVIDUAL CELLS IN THE LINE WERE MOVING NORTHEAST AT
25 MPH.

BRIEF HEAVY RAINS OF 1/2 INCH...SMALL HAIL...GUSTY WINDS TO 40 MPH...
AND DANGEROUS LIGHTNING ARE LIKELY WITH THESE STORMS.  SHOULD ANY OF
THESE STORMS BECOME SEVERE...THEY WILL DUMP LARGE DAMAGING HAIL...
AND PRODUCE DAMAGING STRAIGHT-LINE WINDS OF 60 MPH OR HIGHER.

SOME PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE DUE TO REPEAT
ROUNDS OF HEAVY RAINS WHICH COULD TOTAL 2 TO 4 INCHES FOR THE
AFTERNOON HOURS.

THE LINE OF STORMS WILL EXTEND FROM MONROE TO MADISON TO BEAVER DAM
TO OSHKOSH BY 4 PM.

IN ADDITION...SOME SCATTERED THUNDERSTORMS COULD POP UP ANYTIME
AHEAD OF THE MAIN LINE OF STORMS.

PEA-SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT OFFICIALS IN WISCONSIN
DELLS AT 235 PM.

AFK/KRR
Local storm report, Jun 25, 2:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0244 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    LAKE DELTON               WI   0.88 IN HAIL
06/25/03   SAUK

DAVIS
Local storm report, Jun 25, 2:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0244 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    LAKE DELTON               WI   0.88 IN HAIL
06/25/03   SAUK

DAVIS
Local storm report, Jun 25, 2:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0256 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BLACK EARTH               WI   0.25 IN HAIL
06/25/03   DANE

DAVIS
Local storm report, Jun 25, 2:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0256 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BLACK EARTH               WI   0.25 IN HAIL
06/25/03   DANE

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:07 PM CDTSevere Thunderstorm WarningMKXSauk53 min
Jun 25, 3:31 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette59 min
Jun 25, 3:44 PM CDTSevere Thunderstorm WarningMKXDane, Rock61 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.